New York, 2017

High Wind and Strong Wind in New York, May 5, 2017

May 5, 2017 · NWS ALY · 8 events in 8 counties and zones

A low pressure system brought rainfall to the area on May 5. On the back edge of the rain shield, the pressure dropped abruptly and resulted in the development of strong easterly winds for a 1-2 hour period.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A low pressure system brought rainfall to the area on May 5. On the back edge of the rain shield, the pressure dropped abruptly and resulted in the development of strong easterly winds for a 1-2 hour period. These winds packed a punch, resulting in widespread damage over portions of the Hudson Valley and Taconics. Wind speeds of up to 56 mph were observed, and were likely stronger in spots. Numerous trees and wires were downed, resulting in power outages, road closures, and a few electrical fires.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at May 5, 12:49 PM EST, 11 minutes earlier.

Area forecast discussion, May 5, 12:49 PM EST, 11 minutes before
Area Forecast Discussion
National Weather Service Albany NY
149 PM EDT Fri May 5 2017

.SYNOPSIS...
A sprawling low pressure system over the Tennessee and lower Ohio
Valley region will track northeast into the eastern Great Lakes
through tonight. This system will bring widespread rainfall to our
area today, along with cool temperatures. Additional periods of
showers are likely tonight through the weekend, as low pressure
consolidates and stalls near western New York state. Although
temperatures will be milder Saturday, it will turn considerably
cooler Sunday into early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Widespread rain is occurring across much of the region with
heavier showers moving across the New York Metropolitan area.
Tropical moisture plume out of Caribbean feeding into region on
low level jet which will be at its strongest through the afternoon.
An eastward shift in the rain has begun and is forecast by the
mesoscale models. This will result in the heavier rainfall moving
across southern New England as we head the afternoon however impacting
a portion of the lower Hudson Valley and our western New England
counties. Have removed mention of thunder. Clouds flashes have only
made it as far north as Sandy Hook NJ and are shifting eastward
south of Long Island.

Temperatures are a bit running cooler than forecast so have made
adjustments.

Storm total QPF through tonight ranges from 0.75 to 1.00 inches
for much of the area, except for the Catskills/Mid-Hudson
Valley/NW CT/Southern VT where 1-1.5 inches is expected.
Isolated higher amounts approaching 2 inches are possible in the
Catskills where persistent SE LLJ forcing should maximize
amounts. With the strong easterly winds, gusty winds can be
expected across the higher terrain of the Greens/Berkshires,
where winds could gust to 35-40 mph.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
Late tonight into Saturday, the upper low will merge with
a northern stream upper low and become centered around the
eastern Great Lakes. The surface low will be in the vicinity of
western NYS, putting us into a mini-warm sector. There may even
be some breaks in the clouds early. This could send highs up
toward 70 in the valleys, depending on how much mixing occurs
and the coverage of showers. It could be a bit breezy as well if
mixing occurs, with gusts up to 30 mph possible. Expect at
least scattered coverage with spokes of energy rotating around
the upper low. Some weak instability is noted, so a few showers
could contain brief heavy downpours.

As the upper low wobbles a bit eastward, cooler air will begin
to filter in Saturday night into Sunday. There will be showers
around still, but their coverage will likely decrease compared
with Saturday. Impressively cold 850 mb temps filter in as the
upper low continues to wobble overhead, depicted as low as -10C
over Lake Ontario by 12Z Monday. This would be cold enough to
result in a lake response, as Lake Ontario surface temps are
around +7C. With forecast lows in the upper 20s to upper 30s
Sunday night, p-type of snow or a rain/snow mix looks like a
good bet, especially above 1500 feet. Have introduced minor
accumulations across the Western Adirondacks, Catskills, and
Greens.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
Below normal temperatures, plenty of cloudiness and showery
conditions will dominate the long term forecast period, as a strong
upper level low block remains anchored over the northeastern CONUS.
This upper level low will slowly wobble eastward by the end of the
work week, with New England/New York still remaining under general
troughiness.

For the first half of the work week, the upper level low will slowly
wobble eastward towards the New England coastline, with multiple
waves of upper energy rotating around the trough. These pieces of
energy will allow for cool and showery conditions to persist through
the period. Snow showers will also be possible, especially above
1500 feet. The best chance for snow showers appear to be during the
overnight period leading into Monday and Tuesday mornings. This is
when the coldest air aloft will be in place with the center of the
upper level low. Lows on Tuesday morning will range from the upper
20s in the high terrain to the mid and upper 30s across the valley
floors.

The latter half of the week, the upper low begins to moderate east-
southeastward and could become elongated as a high block over
northeastern Canada pushes southward against it. This should allow
for temperatures to moderate a bit closer to normal, in the mid and
upper 50s. However, showers still look possible as upper energy
tracks close to the area. Overnight lows should also begin to
moderate from the mid and upper 30s into the low and mid 40s by the
end of the period.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
A large storm system approaching the central Appalachians
continues to bring rainfall to the region. Widespread rainfall
occurring across the terminals early this afternoon, with some
moderate to briefly heavy rain possible. Conditions will be
MVFR/IFR depending on rainfall intensity with regards to VSBY
and cigs gradually lowering during the afternoon. Steady rain
expected to taper off to occasional light showers by this
evening, as the main plume of deep moisture shifts eastward well
into New England. Still expecting mainly MVFR conditions
overnight, with some periods of IFR possible.

Chances for showers will continue on Saturday, as the mainly
storm only slowly lifts northward across western New York state
and the system's cold front approaches during the afternoon.
Borderline VFR/MVFR conditions expected on Saturday, with
uncertainty with regards to low level cloud coverage and ceiling
heights.

Wind will be northeast around 5 to 15 kt, shifting to the
southeast late tonight into Saturday morning.

Outlook...

Saturday Night: Moderate Operational Impact. Likely SHRA.
Sunday: Moderate Operational Impact. Chance of SHRA.
Sunday Night: Moderate Operational Impact. Chance of SHRA.
Monday: Moderate Operational Impact. Chance of RA.
Monday Night: Low Operational Impact. Slight Chance of RA.
Tuesday: Moderate Operational Impact. Chance of RA.
Tuesday Night: Low Operational Impact. Slight Chance of RA.
Wednesday: Moderate Operational Impact. Chance of RA.

&&

.FIRE WEATHER...
A sprawling low pressure system over the Tennessee and lower Ohio
Valley region will track northeast into the eastern Great Lakes
through tonight. This system will bring widespread rainfall to our
area today, along with cool temperatures. The rainfall should
turn more showery Saturday, with a mild and breezy day expected.
RH values will fall into the 50 to 60 percent range, but there
will still be a good deal of clouds and at least scattered
coverage of showers. It will turn considerably cooler Sunday
into early next week, with periods of showers and plenty of
cloud cover persisting.

&&

.HYDROLOGY...
An approaching large storm system will bring widespread
rainfall to the region through tonight. Storm total QPF through
tonight ranges from 0.75 to 1.00 inches for much of the area,
except for the Catskills/Mid-Hudson Valley/NW CT/Southern VT
where 1-1.5 inches is expected. Isolated higher amounts
approaching 2 inches are possible in the Catskills and southern
Greens, especially over the east-facing slopes. The rain will
result in river rises, but are expected to remain within banks.
Will also have to watch for potential isolated urban/poor
drainage flooding where any persistent heavy rain falls.

More rain showers are likely over the weekend, with additional
rainfall. Coverage expected to be more sporadic, so basin
average amounts will be lower during this time. A few downpours
are possible on Saturday, as the system's cold front pushes
through. Although the forecasted rainfall doesn't appear to
cause any flooding through the weekend, river levels will need
to monitored into early next week.

For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...Thompson/JPV
NEAR TERM...IAA/Thompson/JPV
SHORT TERM...Thompson
LONG TERM...JVM
AVIATION...JPV
FIRE WEATHER...Thompson
HYDROLOGY...Thompson/JPV
Hazardous weather outlook, May 5, 12:22 PM EST, 38 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
122 PM EDT Fri May 5 2017

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-061100-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer-
Southern Fulton-Montgomery-Northern Saratoga-Northern Warren-
Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene-
Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster-
Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren-
Southern Washington-Bennington-Western Windham-Eastern Windham-
122 PM EDT Fri May 5 2017

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, east central New York, eastern New York and
southern Vermont.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 high wind, 2 strong wind. Local standard time, as filed.

High Wind, Western Greene

When
May 5, 1:00 PM EST to 3:00 PM EST
Where
Western Greene forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
42.277, -74.123 (the zone’s center; the record gives no point)

High Wind, Western Columbia

When
May 5, 2:00 PM EST to 4:00 PM EST
Where
Western Columbia forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.250, -73.632 (the zone’s center; the record gives no point)

High Wind, Eastern Columbia

When
May 5, 2:00 PM EST to 4:00 PM EST
Where
Eastern Columbia forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.250, -73.632 (the zone’s center; the record gives no point)

High Wind, Western Rensselaer

When
May 5, 2:00 PM EST to 4:00 PM EST
Where
Western Rensselaer forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.711, -73.510 (the zone’s center; the record gives no point)

High Wind, Eastern Rensselaer

When
May 5, 2:00 PM EST to 4:00 PM EST
Where
Eastern Rensselaer forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
42.711, -73.510 (the zone’s center; the record gives no point)

High Wind, Southern Washington

When
May 5, 2:00 PM EST to 4:30 PM EST
Where
Southern Washington forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
43.314, -73.431 (the zone’s center; the record gives no point)

Strong Wind, Eastern Dutchess

When
May 5, 2:00 PM EST to 4:00 PM EST
Where
Eastern Dutchess forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$100
Reported by
Trained Spotter
Coordinates
41.765, -73.743 (the zone’s center; the record gives no point)

Strong Wind, Western Dutchess

When
May 5, 2:00 PM EST to 4:00 PM EST
Where
Western Dutchess forecast zone
Measured
48 kt (55 mph) measured gust
Property damage
$100
Reported by
Mesonet
Coordinates
41.765, -73.743 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2017Every state in 2017This day in weather historyWarnings in New York, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 701001, 701002, 701003, 701004, 701005, 701006, 701007, 701008.